Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 8, 2018, 4:36 AM EDT for Cattaraugus County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 4:36 AM EDT (08:36 UTC)
- Expired
- Aug 8, 2018, 5:15 AM EDT
- In force
- 39 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 91 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
047 WWUS81 KBUF 080836 SPSBUF Special Weather Statement National Weather Service Buffalo NY 436 AM EDT WED AUG 8 2018 NYZ019-020-080915- Chautauqua-Cattaraugus- 436 AM EDT WED AUG 8 2018 ...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHWESTERN CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES... At 435 AM EDT, radar indicated thunderstorms were located along a line extending from Jamestown to 6 miles northeast of Salamanca. Movement was northeast at 25 mph. These storms are producing very heavy rainfall, with some areas likely to see 1 to 1.5 inches of rain in a short period of time. This will result in minor flooding of poor drainage areas and rises on small streams. Locations impacted include... Jamestown, Salamanca, Lakewood, Falconer, Ashford, Jamestown West, Frewsburg, Busti, Great Valley and Randolph. This includes Interstate 86 between exits 11 and 16, and near exit 20. Torrential rainfall is occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4212 7939 4235 7859 4220 7853 4200 7933 TIME...MOT...LOC 0835Z 244DEG 21KT 4208 7927 4222 7863 $$ Hitchcock
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:52 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 8, 1:52 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 152 AM EDT Wed Aug 8 2018 .SYNOPSIS... Variable cloudiness will continue across the Eastern Great Lakes overnight, while remaining humid. More unsettled weather is expected on Wednesday ahead of a mid level trough axis shifting across the Great Lakes region and again on Thursday with another cold front. Temperatures through the rest of the work week will remain near to slightly above normal. && .NEAR TERM /THROUGH TODAY/... A warm and humid night will continue across Western and North Central NY. Some elevated instability and dewpoints in the upper 60s/low 70s have resulted in the development of a few showers. Any shower will result in a brief heavy downpour but not last for long. Outside of this activity, clearing has occurred with nearly calm winds. This has resulted in fog development, most notable in sheltered valleys across the Southern Tier. Additional fog formation is expected across the region overnight especially for those areas that received rainfall in the last 24 hours. Forecast models remain consistent on shifting a sharpening mid-level trough axis from the upper Mid-west states overnight to just west of the eastern Great Lakes through Wednesday. The combination of synoptic forcing ahead of this trough axis and weak surface reflection with a deep plume of tropical moisture in place will bring a likely probability for showers and some embedded thunderstorms through much of the daylight hours Wednesday. Have extended the likely POPs further north with the latest guidance indicating measurable precip likely extending at least north to Lake Ontario. The only areas with just mid-range chance POPs are the SLV and northern Jefferson and Lewis counties closer to the Canadian boarder. The 12z SPC HREF does indicate however that even these areas should see measurable rain so later forecast packages may continue to increase POPs. Have added mention of thunderstorms may contain heavy rain as PWATs near 2 inches will be in place with skinny CAPE profiles, deep warm cloud depths and short MBE vectors. Temps will be slightly cooler on Wednesday due to overcast skies and widespread showers and embedded storms. && .SHORT TERM /TONIGHT THROUGH FRIDAY/... Showers and scattered thunderstorms associated with a frontal wave will end from west to east Wednesday evening as an area of drier air in the mid levels and a weak surface ridge builds into the eastern Great Lakes. BUFKIT shows there still will be quite a of low moisture, with patchy fog and lingering low clouds. Expect lows in the mid 60s on the lake plains and around 60 across in the Southern Tier valleys and Lewis County. Model consensus tracks a shortwave across the eastern Great Lakes Thursday, with an associated surface trough and weak cold front slowly moving across the region Thursday night. This system will be lacking deep mid level moisture and the boundary layer moisture will be somewhat lower than recent days with surface dew points in the mid 60s. However, the diurnally favorable timing and added convergence from lake breeze boundary may be enough to support some scattered showers and thunderstorms Thursday afternoon and evening. A few of these may continue into Thursday night as the trough crosses our region, and the warm lake waters may support some nocturnal convection over and just east of Lakes Erie and Ontario. Yet another mid-level trough will approach the region on Friday, with model consensus placing the trough axis across the lower Great Lakes region Friday afternoon. This may result in some showers and thunderstorms Friday, with the best chance across western New York which will be closest to this feature. Temperatures will trend warmer for Thursday and Friday with highs averaging in the lower 80s across the lake plains and upper 70s on the hills. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... This weekend through early next week looks unsettled as closed upper level low stalls near the lower Great Lakes. This will provide weak but persistent forcing and a steady stream of moisture into the region. It should be noted that despite the chance of rain in the forecast every day, that showers and thunderstorms will be scattered in nature and there will be plenty of rain free time. As often is the case, model guidance differs in the position of the closed low with the forecast using a model consensus position of the feature. Based on this, expect the best feed of moisture to be on Monday and Monday night when the upper low is likely to open up and move across our region as it slides slowly eastward. Otherwise, chances over the weekend will be greater during the daytime hours due to diurnally driven instability and across southern portions near the Pennsylvania border which will be closer to the moisture source. Temperatures aloft remain quite warm through the period, with consensus 850mb temperatures around +14C over the weekend, then warm to around +16C for Monday and Tuesday. The resulting surface high temperatures will depend greatly on the extent of clouds and showers each day. If enough sun is realized, highs will reach the lower 80s on the lake plains and upper 70s on the hills, with lows generally in the 60s. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... Patchy fog has and will continue to develop overnight. An isolated shower has allowed vsby to improve at KJHW however expect vsby to drop back down into early Wednesday morning. Elsewhere, a very humid airmass will allow fog development at the terminals with a greater chance at KIAG and KBUF into Wednesday morning. Fog will dissipate shortly after sunrise Wednesday however MVFR cigs will likely move into the terminals through Wednesday morning as an upper level trough bring renewed chances for showers and thunderstorms...mainly through the afternoon hours. Heaviest rain that may lower visibilities to under 3 miles will occur from the So. Tier to the Genesee Valley (including KJHW and KROC) and then points eastward. Outlook... Wednesday night...Mainly VFR with scattered showers and thunderstorms ending during the evening. Thursday...VFR with chances for afternoon showers and storms. Friday through Sunday...VFR/MVFR. A chance of showers and thunderstorms. && .MARINE... Quiet conditions on the lakes this evening. Winds will remain light through the overnight with negligible waves across the Lower Great Lakes through Wednesday. A cold front will cross the lakes on Thursday into Friday with high pressure then influencing the Great Lakes region this weekend although there will still be chances for showers and storms. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Smith/Thomas NEAR TERM...HSK/Smith SHORT TERM...Apffel LONG TERM...Apffel AVIATION...HSK/Thomas MARINE...Smith/Thomas
Hazardous weather outlook, Aug 7, 5:45 AM EDT, 22 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 545 AM EDT Tue Aug 7 2018 NYZ001>008-010>014-019>021-085-080945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 545 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. There is a marginal risk of a few isolated storms with damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 545 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. There is a marginal risk of a few isolated storms with strong winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Aug 8, 4:36 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 436 AM EDT WED AUG 8 2018 NYZ019-020-080915- Chautauqua-Cattaraugus- 436 AM EDT WED AUG 8 2018 ...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHWESTERN CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES... At 435 AM EDT, radar indicated thunderstorms were located along a line extending from Jamestown to 6 miles northeast of Salamanca. Movement was northeast at 25 mph. These storms are producing very heavy rainfall, with some areas likely to see 1 to 1.5 inches of rain in a short period of time. This will result in minor flooding of poor drainage areas and rises on small streams. Locations impacted include... Jamestown, Salamanca, Lakewood, Falconer, Ashford, Jamestown West, Frewsburg, Busti, Great Valley and Randolph. This includes Interstate 86 between exits 11 and 16, and near exit 20. Torrential rainfall is occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4212 7939 4235 7859 4220 7853 4200 7933 TIME...MOT...LOC 0835Z 244DEG 21KT 4208 7927 4222 7863 Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:03 AM EDT | Special Marine Warning | BUF | 117 min | |
| Aug 8, 8:09 AM EDT | Severe Thunderstorm Warning | BUF | Erie | 66 min |
| Aug 8, 9:07 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 53 min |
| Aug 8, 10:10 AM EDT | Special Weather Statement | BUF | Genesee | 50 min |
| Aug 8, 11:03 AM EDT | Special Weather Statement | BUF | Ontario | 57 min |
| Aug 8, 11:54 AM EDT | Flash Flood Warning | BUF | Livingston, Monroe, Ontario | 3 hr |
| Aug 8, 7:25 PM EDT | Small Craft Advisory | BUF | 6 hr |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.